Ohio, 2018

Damaging Winds in Ohio, August 6, 2018

August 6, 2018 · NWS ILN · 3 events in 2 counties and zones

Isolated strong thunderstorms developed ahead of weak upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Isolated strong thunderstorms developed ahead of weak upper level disturbance.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 6, 3:08 PM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 6, 3:08 PM EST, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Wilmington OH
408 PM EDT Mon Aug 6 2018

.SYNOPSIS...
A warm and humid airmass will linger overnight. A cold front
moving into the region Tuesday into Wednesday will bring scattered
thunderstorms. Behind the front on Thursday, slightly cooler
and drier air back will work into the region.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
An area of convection based in the Cinci Tri-state will os slowly
drifting east. Expect this trend to continue late this
afternoon, before it gradually dissipates with sunset. Farther
north, latest meso-scale models are suggesting that early
evening will be dry as the line of thunderstorms stay north, and
the area waits for the convection farther out by Mississippi
River to reach the area overnight. That area is forecast to
reach the area after 06Z, but is should be on a weakening trend,
so only went with chance PoPs overnight. The better coverage
will be to the north of the fa.

It will be a a warm and muggy night with lows in the lower 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
Region will be under large-scale forcing on Tuesday as a H5 s/w
swings through the flow. Atmosphere will remain moderately
unstable with capes of 3-4K J/kg. Convective coverage should
increase as the diurnal cycle increase on Tuesday. An isolated
storm could strengthen enough to produce strong gusty winds and
heavy rainfall. Kept the highest PoPs across the middle of the
fa.

With more cloud cover and pcpn, highs will be slightly cooler on
Tuesday, only reaching the mid to upper 80s.

Convection will linger into Tuesday night as upper support for
the advancing s/w remains.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
With a frontal boundary across the region and an upper level
disturbance moving through on Wednesday, increased precipitation
chances across the region.  This precipitation will keep
temperatures down on Wednesday with high temperatures generally in
the lower 80s.

On Thursday the area still looks to be primarily between systems,
however a weak system south of the region will bring the chance for
a few thunderstorms along and south of the Ohio River.

By Friday the southern system will move further north.  In addition
another disturbance will work down from the northwest.  This will
bring additional thunderstorm chances to the region.  An upper low
near the region will keep precipitation chances in the forecast
through Monday.  Temperatures for the weekend and into early next
week will be limited by the clouds and precipitation chances and be
generally in the upper 70s to lower 80s.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Convection has developed around CVG/LUK in the slightly better
instability. Expect the convection to gradually transition ewd,
so only have VCSH/VCTS for them during the afternoon hours
instead of a tempo. Some of the convection could clip ILN, but
have left the nrn tafs dry for this afternoon.

Models develop convection across nrn IL/nrn IN/srn MI this
afternoon, but the consensus is to not bring into into the tafs
until after 03Z. Even then there are differences in their
timing and coverage as it comes through the tafs. At that time
of night, expect it to be on a weakening trend, so kept the
conditions VFR with a VCSH mention.

LUK could see some fog overnight so have MVFR fog there from
08-12Z.

Scattered thunderstorms will be possible late Tuesday morning
inti the afternoon as boundary working into the area interacts
with the unstable airmass. Have VCTS at all tafs.

OUTLOOK...Thunderstorms possible Wednesday, then again Friday
and Saturday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...KC/Sites
NEAR TERM...Sites
SHORT TERM...Sites
LONG TERM...
AVIATION...Sites
Hazardous weather outlook, Aug 6, 3:03 AM EST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
403 AM EDT Mon Aug 6 2018

INZ050-058-059-OHZ026-034-035-042>046-051>054-056-060-062-065-070815-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-
Greene-Fairfield-
403 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and storms are likely on Tuesday afternoon and evening. A
few strong storms may be possible, with gusty winds and locally
heavy rain being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

INZ066-073>075-080-KYZ089>100-OHZ055-061-063-064-070>074-077>082-088-
070815-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Franklin OH-Montgomery-Fayette OH-Pickaway-Butler-Warren-Clinton-
Ross-Hocking-Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
403 AM EDT Mon Aug 6 2018

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio,
Southwest Ohio and West Central Ohio.

.DAY ONE...Today and Tonight.

Temperatures around 90 degrees and dewpoints around 70 degrees this
afternoon will lead to heat index values in the mid to upper 90s.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Showers and storms are likely on Tuesday afternoon and evening. A
few strong storms may be possible, with gusty winds and locally
heavy rain being the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Cincinnati radar (KILN), 105 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Scioto

When
August 6, 4:30 PM EST to 4:40 PM EST
Where
Scioto County, 1.48 mi SSW of Harrison Furnace
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.810, -82.890

A tree fell down on power lines on Swauger Valley Road near Dutch Ridge Road.

Thunderstorm Wind, Mercer

When
August 6, 6:50 PM EST to 6:55 PM EST
Where
Mercer County, 0.52 mi W of Neptune
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
40.600, -84.490

A large tree was knocked down.

Thunderstorm Wind, Mercer

When
August 6, 6:50 PM EST to 6:55 PM EST
Where
Mercer County, 2.51 mi ESE of Mercer
Measured
45 kt (52 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.630, -84.540

A semi-trailer carrying a mostly empty load flipped on U.S. 33 near Celina-Mendon Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2018Every state in 2018This day in weather historyWarnings in Ohio, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 763998, 764003, 764005.